New York, 2004

Hail in New York, May 14, 2004

May 14, 2004 · NWS BTV · 1 event in 1 county or zone

A low pressure system moved across southern Canada during Friday, May 14th. The associated warm front moved from northern New York into Vermont during the afternoon of May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A low pressure system moved across southern Canada during Friday, May 14th. The associated warm front moved from northern New York into Vermont during the afternoon of May 14th. Late afternoon and evening thunderstorms developed in the warm sector, and penny (3/4 inch) hail was reported in the New York town of Saranac.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 14, 2:30 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, May 14, 2:30 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT FRI MAY 14 2004

FOR THE SHORT TERM...RADAR INDCS CNVTN MOVG NE ACRS WRN PTNS OF PA
AND NY IN RESPONSE THAT VORT LOBE THAT HAS BEEN MOVG NE FM ERN LK
ERIE. AS NOTED ERLIER SFC BNDRY FM ERN PA INTO NE NY THEN W ACRS SRN
QUE ATTM. DEW PTS ARE IN THE MID 60S ACRS MUCH OF NY AND PA WHICH IS
SUPPORTING CNVTN.

MAX AXIS OF LO LVL MSTR EXTDS FM CNTRL PA-CNTRL NY TO LK ONT THEN NE
IN TO NE NY. THIS AXIS WL BE MONITORD FOR TSTM DVLPMT AS IT
MOVS FM NE NY INTO WRN VT. FFW WAS ISSUED FOR NE NY AND TSTMS IN NE
NY AND NW VT COULD BE ACCOMPANIED BY LOCALLY HEAVY RAIN THROUGH
ERLY TNGT.

OTRW...MODELS TAKE H/5 RDG NY STATE MOVS E ACRS NEW ENG TNGT AND OFF
THE NEW ENG CST SAT MRNG. WK VORT MOVS NE ACRS WRN NY THIS AFTN AND
OVR THE RDGE IN SRN CANADA TNGT. AFTR THAT A BROAD H/5 TROF BCMS
ESTABLISHED ACRS GRTLKS...WITH MAIN VORT SHERAING OFF SAT AND MOVG
ALG OR JUST N OF OUR AREA INTO CANADA CONTG SUNDAY. NXT VORT APRCHS
AREA LATE MON/MON NITE.

CDFNT MOVS INTO NRN NY SAT MRNG WITH SCT SHWRS/TSTMS MOVG INTO VT
DURG THE MRNG AND CONTG AFTN. WL CONT CHC SHWR SAT EVE
RUTLAND/WINDSOR...OTRW BCMG PTLY CLDY...AND DRIER AS NEW AIRMASS
MOVES IN FOR SUNDAY....AS HI PRES BLDS ACRS SRN CANADA SUNDAY.

DRY WX SHUD CONT INTO MONDAY...THEN WL INTRODUCE SHWRS NRN NY LATER
MONDAY NIGHT TO BLEND IN WITH CDFNT APRCHNG AREA.

.LOOKING FURTHER AHEAD TUES THRU FRI...MODELS AND ENSEMBLES IN
GENERAL AGREEMENT WITH COLD FRONT MOVEMENT ACROSS FORCAST AREA
TUESDAY AND TUESDAY NIGHT. HIGH PRESSURE THEN TO AFFECT AREA THROUGH
THURSDAY NIGHT. NEXT FRONTAL SYSTEM TO MOVE THROUGH AREA THURSDAY
NIGHT...THOUGH CURRENT FEELING IS THAT BEST DYNAMICS WILL MOVE NORTH
AND WITH COOL DRY AIR MOVING IN AT UPPER LEVELS PRECIPITATION CHANCES
WILL BE MINIMAL. WILL KEEP CHANCE POPS FOR TUESDAYS FRONT ALONG WITH
CHANCE OF THUNDERSTORMS AS DYNAMICS LOOK GOOD FOR POSSIBLE CONVECTIVE
ACTIVITY. WILL GO WITH CHANCE POPS FOR THURSDAY NIGHT FRONT AS
WELL...MOSTLY TO COLLABORATE WITH SURROUNDING OFFICES.

SFH/CTL/EE

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
Hazardous weather outlook, May 14, 4:20 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
520 AM EDT FRI MAY 14 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-150822-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
520 AM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL INTERACT WITH
PLENTY OF LOW LEVEL MOISTURE AND WARM SURFACE TEMPERATURES TO
PRODUCE SHOWERS AND THUNDERSTORMS. A BROKEN LINE OF STRONG
THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT LAWRENCE VALLEY BY 3 PM
THIS AFTERNOON. LOOK FOR THESE THUNDERSTORMS TO TRACK EAST AT 15
TO 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...LOCAL WIND
GUSTS TO 50 MPH...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
A STRONG COLD FRONT IN COMBINATION WITH A DISTURBANCE IN THE FLOW
ALOFT WILL ENHANCE SHOWERS AND THUNDERSTORMS ACROSS THE REGION ON
SATURDAY. AS THIS FRONT INTERACTS WITH PLENTY OF LOW LEVEL MOISTURE
AND INSTABILITY A FEW STRONG STORMS WILL BE POSSIBLE SATURDAY
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE SAINT
LAWRENCE VALLEY AND NORTHERN ADIRONDACK MOUNTAINS.

TABER

The radar

The Burlington radar (KCXX), 49 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
May 14, 4:45 PM EST
Where
Clinton County, Saranac
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.650, -73.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401394.